A 27-year-old man with a past medical history of opioid dependence who is currently on methadone maintenance therapy was brought into the hospital for a routine medical clearance before arraignment. The patient complained of chest pain and had an electrocardiogram (ECG) that showed ST-segment elevation; however, compared with a prior ECG, it was unchanged (Fig. CS14–1). The patient was admitted for observation.
While he was in the emergency department (ED), the patient developed nausea, vomiting, diarrhea, and abdominal discomfort; he was given 4 mg of intravenous ondansetron. The patient then complained of persistent abdominal discomfort and stated that he was in opioid withdrawal. He was then given 10 mg of methadone intramuscularly. Shortly thereafter, the patient was found unresponsive, he was attached to a cardiac monitor, and the following rhythm (Fig. CS14–2) was obtained: Physical Examination
The patient was pulseless and unresponsive on the stretcher. Active cardiopulmonary resuscitation was in progress. Initial Management
The patient was immediately defibrillated. The patient had return of spontaneous circulation, and then 2 g of magnesium sulfate was administered intravenously. The patient was started on an isoproterenol infusion and is admitted to the critical care unit. An ECG performed after return of spontaneous circulation is shown in Fig. CS14–3. What Is the Differential Diagnosis?
The patient developed a pulseless rhythm. During this episode, the rhythm strip demonstrated torsade de pointes. Upon evaluation of the postdefibrillation ECG, the patient’s QT interval was prolonged. The differential diagnosis for a prolonged QT interval is extensive (Chap. 15). Electrolyte abnormalities, specifically hypokalemia, hypocalcemia, and hypomagnesemia, are common causes of a prolonged QT interval that are easily treatable (Chap. 12). Although there are hereditary causes of a prolonged QT interval, these are quite rare. The most common cause of a prolonged QT interval is usually medication related and results from potassium channel blockade. The list of medications that prolong the QT interval is quite extensive and includes many common classes; for example, they can be chemotherapeutics, such as arsenic trioxide, antibiotics such as clarithromycin, antidepressants such as citalopram, or antipsychotics such as droperidol and haloperidol. Reviewing the potential for drugs to prolong the QT interval on a website, such as Crediblemeds.org, and also checking for drug interactions should be part of the routine care of patients.
Methadone predictably leads to QT interval prolongation (Chap. 36). The risk of developing a prolonged QT interval is related to the dose of the methadone; the higher the dose taken, the higher the risk. The risk of developing torsade de pointes is additive; as other medication are added, the QT interval prolongs, increasing the risk of developing torsade de pointes. Methadone is a particular concern; in addition to the prolonged QT interval, it also leads to a bradycardia, which further increases the risk of torsade de pointes.
Ondansetron, a 5HT3 antagonist that is used commonly in EDs, also prolongs the ...